- Mental Health
Life Finally Makes Sense: The Psychiatric Medication Known as Lithium that Put My Brain to Sleep For Twenty Years...
As I sit down to type this account, which I wrote this morning, I cannot help but wonder and be amazed the significance of it all.
Life Finally Makes Sense. Things Are Finally Clear. My Brain Was Asleep For 20 Years....
Certain Psychiatric Drugs Somewhat Disable The Learning Process...
These are things I finally understand and can talk about.
I'm writing this from my own experience but to help you understand the facts about lithium, I am going to cite some information below.
WHAT LITHIUM IS from webMD.com
Lithium is an element. It gets its name from “lithos,” the Greek word for stone, because it is present in trace amounts in virtually all rocks. Lithium is used for bipolar disorder, depression, and schizophrenia; for eating disorders, including anorexia and bulimia; and for blood disorders, including anemia and low white-cell count (neutropenia).
Exactly how lithium works is unknown, but it might help mental disorders by increasing the activity of chemical messengers in the brain.
LITHIUM SIDE EFFECTS Drugs.com
Stop taking lithium and call your doctor at once if you have any of these serious side effects:
extreme thirst, urinating more or less than usual;
weakness, fever, feeling restless or confused, eye pain and vision problems;
restless muscle movements in your eyes, tongue, jaw, or neck;
pain, cold feeling, or discoloration in your fingers or toes;
feeling light-headed, fainting, slow heart rate;
hallucinations, seizure (blackout or convulsions);
fever with muscle stiffness, sweating, fast or uneven heartbeats; or
early signs of lithium toxicity, such as nausea, vomiting, diarrhea, drowsiness, muscle weakness, tremor, lack of coordination, blurred vision, or ringing in your ears.
Less serious side effects of lithium may include:
mild tremor of the hands;
weakness, lack of coordination;
mild nausea, vomiting, loss of appetite, stomach pain or upset;
thinning or drying of the hair; or
This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect.
Famous Psychiatrist Dr. Peter Breggin often called the "conscience of psychiatry" speaks about the dangers of psych drugs.
I Finally Understand
As I type this in the library, trying to keep my composure I think of how this information may impact many people, and even look bad to the drug companies, but that is really the least of my worries, it's just really important for me to put this down, once and for all now that I can understand it myself.
From Age sixteen
I was diagnosed bipolar at age sixteen. I knew something was wrong with me, when I read the NAMI leaflet I found, which described some syptoms I'd been having: paranoia, depression, and anxiety.
What I didn't realize at the time, was that these symptoms were likely caused by fear and childhood trauma. Twenty years later, since I've been off lithium I've discovered from tracking my menstrual cycle, that I have PMDD- Premenstrual dysphoric disorder. How would I have known that age my age, since this medical condition is only present in 5-10% of women and even many doctors are not aware?
Now that I have established these facts I can say:
- I feel better than ever off lithium.
- Lithium numbed me
- Pmdd does exist and I have it because I tracked my menstrual cycle. (I am now seeking medical and Omega 3 fatty acids help for this condition.)
The following conclusion to me arrives:
- If I have bipolar, it's under control.
- The pmdd is what makes me feel and act "crazy."
- I was unable to retain new information for twenty years.
I discovered Peter Breggin some years ago and it has been a source of great hope.
An account of how medication killed a boy, yet also how it CHANGED HIM
Why Did I Seem To Become A "Different Person" to my family? My family told me on and off for years, "I like the old Rosie better." "What happened to the real Rosie?" I never understood these statements until now..
Do psych drugs cause a learning disability?
I feel this learning problem was where my brain on lithium, was fighting (see the first or second video with Dr. Peter Breggin) the chemical change, and the result is difficulty learning or only being able to retain certain things. When I took lithium, I had worse symptoms and much confusion.
Confusion causes the learning process to become greatly inhibited or almost paralyzed. I can now understand this due to the fact that I have been off lithium for over a year (since 12/2011) and because I have undergone mind blowing changes in my body and mind. These changes are especially significant due to the fact I was put on lithium at sixteen years old, and at that time, I really had not experienced a lot in life.
Another woman's perspective. Please be careful getting off psych drugs!
Just another perosn's experience about psych drugs
Another doctor's observations of psych drugs..
How Exactly Does This Limited Learning Process Work?
I call it a limited learning process. While I come up with my thesis on this, I will remind you in the following paragraphs, the details of my thought process change.
Since the brain is chemically disabled, it can only pick up on certain things. For example text book studies in college for me came fairly easy, as learning has always come easy in grade school and high school, particularly math, algebra, and other subjects. Although I did have some difficulty in reading comprehension, I excelled in most of my subjects getting the honor roll in almost all my years of grade school and high school, once in grade five I got all A's.
In college, 2004, I took English Writing I and II, and I did retain some of that knowledge of writing better papers although I've never enjoyed research unless it was something I was particularly interested in such as one paper I did about the Chinese Bible and the persecution of Christians in that country! In my Drawing I class, I got a C+ (my only C) because I had never taken a professional art class and it was for me very challenging. But let me get back to the main matter at hand....
Being chemically disabled my learning process was limited and many ideas particularly group therapy and CBT and DBT therapy just did not stick and went "in one ear and out the other" as they say. I'm sure this happens with many patients in the mental health system from my own personal observations.
To me these changes have been completely mind blowing
When I started taking Lamictal which is a much better mood stabilizer with few side effects a few years ago I began feeling better and was able to decrease and then give up lithium completely with my doctor's help. Note: I have written many hubs on this subject, so feel free to read those past hubs of mine.
When my doctor lowered my dose from 1200 to 600mg, I noticed my physical health improved greatly. My stool went from diareeah to firm. My teeth ceased acquiring so many cavitites (due to my dry mouth decreasing.) My thirst was much less, my sensitivity to lght greatly lessened, and most importantly you may say, I was less confused. I felt the best I had in a very long time. I got rid of the toxic people in my life including some friends, some family, and a relationship that was not healthy. Basically I limited time with some of these people or ceased contact in order to grow and stay positive.
My spiritual conversion
On December 26, 2009 I came to accept Christ more than ever and my spiritual strength increased.
One day while I was walking and crying and praying to be off lithium for good, I arrived back at my home and there was a phone call from my psyhiatrist's secretary instructing me to "get off the 600mg of lithium right away". The lithium blood level taken was too high. As I went from 600mg to 0mg I had some withdrawl symptoms because it was done so fast. I asked the doctor for help and was put on 300mg for awhile and eventually I got off it for good.
Since I've been off it for good, which has been since December of 2011, I've found myself learning almost daily profound and new things, things that I have never noticed before. It's been often overwhelming at times due to how fast I've been learning. My body has also adjusted physically, and I now feel simple pleasures more.
- bathing is more pleasurable
- food has more flavor
- I notice nature's beauty and animals which I had little interest in before
- I understand and notice the lyrics of songs better